Hail, Bennett
- When
- August 1, 6:30 PM MST
- Where
- Bennett County, 1 mi S of Harrington
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.156, -101.270
A thunderstorm briefly became severe over eastern Bennett County, producing hail to golf ball size near Harrington.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over eastern Bennett County, producing hail to golf ball size near Harrington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 4:23 PM MST, 2 hours 7 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 523 PM MDT Tue Aug 1 2023 .DISCUSSION...(This Evening Through Tuesday) Issued at 137 PM MDT Tue Aug 1 2023 Semi-active pattern to persist through this week. Monsoon moisture coupled with ample low level moisture will support locally heavy rainfall Thursday this week with some areas potentially seeing 2+ inches of rain. Weakly forced convection ongoing today across scentral SD, along an old trough axis. Additional convection is possible over the BH and NE WY this afternoon and far NW SD this evening in an isolated fashioned. Mainly dry tonight with seasonal lows. Weak impulse will across the region Wed afternoon, supporting chances for storms across NE WY and from the BH NE along a settling trough axis, with chances lingering overnight Wed in an isolated fashion per WAA ahead of the monsoon wave. Thursday will see a good chance for showers and storms with moist easterly upslope flow and elevated monsoon moisture combining to support PW's of 1 to 2 inches. Slow moving storms expected given marginal low shear outflow dominated environment, although a few rotating updrafts will be possible from the BH SE into scentral SD where better shear numbers will be in place, supporting a severe threat there. Best chance for storms and heavy rainfall will be Thur afternoon and evening. Would not be surprised to see a flash flood watch issued by later shifts. Frontal boundary will oscillate over the region through Sat, providing sct to isold chances for storms in that time period, esp as a weak upper low traverses the region. Much cooler as well with highs in the 70s. Drier weather expected for the first part of next week as a decent sfc ridge advects thorough the area, shunting moisture south and west. Semi- active zonal flow and warmer temps will then likely return by the middle of next week. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 521 PM MDT Tue Aug 1 2023 Isolated/scattered TSRA will continue this evening, mainly east of the Black Hills toward south-central SD. Local IFR conditions expected with the strongest storms as well as erratic wind gusts to 45kts. Local IFR conditions due to stratus/fog may develop over south-central 09z-15z Wednesday. Otherwise, VFR conditions expected through the TAF period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...JC AVIATION...Helgeson
Hazardous Weather Outlook National Weather Service Rapid City SD 1048 AM MDT Tue Aug 1 2023 SDZ012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-071- 021300- Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 1048 AM MDT Tue Aug 1 2023 /1148 AM CDT Tue Aug 1 2023/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this afternoon and evening. A storm or two may be strong with small hail and gusty winds. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a daily chance of thunderstorms this week. A few storms may be strong with hail and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-021300- Harding-Perkins- 1048 AM MDT Tue Aug 1 2023 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms this evening, meaning that isolated severe storms are possible. Primary hazards include hail and strong winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a daily chance of thunderstorms this week. A few storms may be strong with hail and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
253 PM MDT Tue Aug 01 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Tstm Wnd Gst 9 ENE Belvidere 43.90N 101.10W
08/01/2023 M51 mph Jackson SD Mesonet
&&
JCSpecial Weather Statement
National Weather Service Rapid City SD
535 PM MDT Tue Aug 1 2023
SDZ032-020000-
Haakon SD-
535 PM MDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of northeastern Haakon
County through 600 PM MDT...
At 535 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Kirley, or 28 miles south of Eagle Butte, moving
northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northeastern Haakon
County northeast of Kirley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4468 10116 4452 10117 4458 10125 4472 10114
4469 10113
TIME...MOT...LOC 2335Z 232DEG 9KT 4460 10117
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HelgesonSpecial Weather Statement
National Weather Service Rapid City SD
607 PM MDT Tue Aug 1 2023
SDZ044-047-020045-
Bennett SD-Todd SD-
607 PM MDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of southwestern Todd
and eastern Bennett Counties through 645 PM MDT/745 PM CDT/...
At 607 PM MDT/707 PM CDT/, Doppler radar was tracking a strong
thunderstorm 4 miles southeast of Harrington, or 28 miles southwest
of Mission, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Spring Creek and Upper Cut Meat around 710 PM CDT.
Harrington around 610 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4301 10103 4309 10162 4332 10144 4328 10086
TIME...MOT...LOC 0007Z 193DEG 15KT 4313 10117
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HelgesonSpecial Weather Statement
National Weather Service Rapid City SD
646 PM MDT Tue Aug 1 2023
SDZ043-044-047-020130-
Jackson SD-Bennett SD-Todd SD-
646 PM MDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of west central Todd,
southeastern Jackson and northeastern Bennett Counties through 730 PM
MDT/830 PM CDT/...
At 645 PM MDT/745 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Vetal, or 17 miles east of Martin, moving northeast
at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of west central Todd,
southeastern Jackson and northeastern Bennett Counties between Vetal
and Grass Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4320 10153 4347 10141 4340 10123 4339 10122
4339 10119 4328 10089 4308 10108
TIME...MOT...LOC 0045Z 211DEG 16KT 4324 10139
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HelgesonPreliminary Local Storm Report
National Weather Service Rapid City SD
708 PM MDT Tue Aug 01 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM Tstm Wnd Gst 11 SW Parmelee 43.23N 101.20W
08/01/2023 M56 mph Todd SD Mesonet
&&
WFO UNRSpecial Weather Statement
National Weather Service Rapid City SD
717 PM MDT Tue Aug 1 2023
SDZ044-047-020200-
Bennett SD-Todd SD-
717 PM MDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of west central Todd
and east central Bennett Counties through 800 PM MDT/900 PM CDT/...
At 717 PM MDT/817 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Vetal, or 18 miles east of Martin, moving east at
10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vetal and Harrington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4315 10143 4328 10146 4328 10113 4304 10120
TIME...MOT...LOC 0117Z 269DEG 7KT 4320 10136
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
HelgesonThe North Platte radar (KLNX), 145 km away, was scanning. The volume nearest the first event began at 01:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119167.